Hail, Dickenson
- When
- June 15, 1:35 PM EST
- Where
- Dickenson County, 4 mi S of Clintwood
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.092, -82.470
Golf ball size hail fell over Caney Ridge.
A few thunderstorms formed over southwest Virginia during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A few thunderstorms formed over southwest Virginia during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 15, 5:37 AM EST, 7 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 637 AM EDT FRI JUN 15 2007 .SYNOPSIS... UPPER LEVEL LOW CONTINUES OFF THE MID ATLANTIC COAST FRIDAY...BUT BEGINS MOVING AWAY SATURDAY. DRIER WEATHER FOR THE WEEKEND AND EARLY NEXT WEEK...WITH HOTTER AFTERNOONS BY SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... CERTAINLY UNUSUALLY PROLONG UPPER AIR PATTERN THIS WORK WEEK...THAT KEPT US LOOKING BACK TOWARD THE NE RATHER THAN W. LAST MAIN SHORT WAVE AROUND THE 500 MB TROUGH OFF EAST COAST APPEARS TO BE NEAR PA/NY BORDER AT 07Z. THE 00Z NAM SEEMS SLOWER AND WETTER COMPARED TO GFS AND WRF. THE 00Z NAM TRYING TO FORM CONVECTION IN SOUTHEAST OHIO THIS AFTERNOON FROM THAT FEATURE. WE THINK THE AIR WOULD BE TOO DRY THAT FAR WEST...WITH MORE MOISTURE AVAILABLE FROM SOUTHERN WV COAL FIELDS ON SOUTH. SO NO MAJOR CHANGES TO OUR POPS...DID TRY TO MENTION A BIT HIGHER POPS (SAY 40 PCT) IN THE EXTREME S...CAN NOT GO MUCH HIGHER AT THIS EARLY HOUR OF THE MORNING...SINCE ACTION MAY SHIFT EVEN FURTHER S TOWARD THE SMOKY MOUNTAINS. THE STRATUS CLOUDS ALONG AND E OF THE CREST OF APPALACHIANS SHOULD LIFT INTO A BROKEN 2 TO 3 THSD FT CU FIELD DURING THE 13-16Z TIME FRAME. STILL HAVE FAIRLY DESCENT EAST WEST TEMPERATURE GRADIENT TODAY. AND STILL TRIED TO SAY ON HIGH SIDE IN PKB-CRW-HTS ON W. SOME FOG COULD FORM LATE TONIGHT...ESPECIALLY IN SOUTHERN WV RIVER VALLEYS AND THE VALLEYS IN THE COOLER MOUNTAIN COUNTIES. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... NO MAJOR CHANGES TO THIS TIME PERIOD. WITH PESKY UPPER LOW FINALLY MOVING OFF TO THE EAST...MODELS AGREE THAT H500 HEIGHTS WILL RISE AND RIDGING PATTERN WILL TAKE HOLD AT LEAST INTO TUESDAY. THIS WILL MEAN MOSTLY DRY WEATHER...AND ANOTHER ROUND OF HOT TEMPERATURES. SATURDAY WILL REMAIN DRY AS MOISTURE IS TOO SCANT AND FORCING TOO MEAGER TO ALLOW ANYTHING TO DEVELOP. STILL WATCHING MINOR SHORTWAVE WHICH WILL TRY TO RIDE THE RIDGE ACROSS OUR NORTHERN COUNTIES ON SUNDAY. GFS IS A BIT STRONGER WITH THE WAVE BUT HAS LESS ASSOCIATED QPF...UNDERSTANDABLE GIVEN THE NAM/S CONTINUED STRUGGLE WITH DEWPOINTS. WHILE MOISTURE WITH THE SHORTWAVE IS A BIT BETTER IN THE LOW LEVELS...WARMING MIDLEVEL TEMPERATURES WILL PUT A DAMPER ON HIGH CAPE VALUES. THINK THAT UPSLOPE/ELEVATED HEAT SOURCE WILL BE NECESSARY FOR ANY PRECIP...THUS THE NORTHEASTERN COUNTIES WERE PEGGED WITH SLIGHT CHANCE POPS. STRENGTH OF RIDGE PREVENTS ME FROM GOING ANY HIGHER ON THE POPS AT THIS POINT. ONCE THIS DISTURBANCE PASSES...H500 RIDGE AXIS MOVES THROUGH ON MONDAY. THIS LOOKS TO BE THE HOTTEST DAY OF THE BUNCH...GFS SUGGESTS +20 H850 TEMPS IN THE SOUTHWEST PART OF THE CWA. THAT TRANSLATES TO MID 90S AT THE SURFACE WITH FULL MIXING. STILL NO POPS HERE AS CAPPING AND/OR LACK OF MOISTURE SHOULD ONCE AGAIN SQUASH ANY DEVELOPMENT. BEYOND MONDAY NIGHT...STILL SOME QUESTION AS TO ULTIMATE FATE OF RIDGE. GFS WANTS TO KNOCK IT DOWN WITH A FROPA AND PUT US ON THE SOUTHERN EDGE OF THE WESTERLIES COME TUESDAY NIGHT/WEDNESDAY...WHILE ECMWF/UKMET PAINTS A SLOWER PICTURE. WILL ALLOW DAY SHIFT TO EVALUATE THIS. GENERALLY PREFERRED THE BETTER-PERFORMING MAV TEMPERATURES FOR DAYTIME HIGHS. WENT ON THE WARM SIDE OF THE MOS ENVELOPE AT NIGHT. && .LONG TERM /TUESDAY THROUGH THURSDAY/... NEXT FRONTAL BOUNDARY TIMING ACROSS REGION VARIES GREATLY DEPENDING ON THE MODEL CHOSEN. THE ONE OUTLIER SEEMS TO BE THE GFS WHICH BRINGS THE COLD FRONT THROUGH TUESDAY NIGHT. JUST ABOUT ALL REMAINING MODELS ARE SLOWER...SUMMERLIKE...WITH THE BOUNDARY STILL TO OUR NORTH AND EAST EVEN ON THURSDAY. WENT WITH THE EUROPEAN ET. AL. AND HELD OFF ON FRONTAL PASSAGE. THERE WILL BE INCREASING AMOUNTS OF MOISTURE ACROSS THE AREA THEREFORE EXPECT DIURNAL ACTIVITY TO INCREASE AS WE PROGRESS THROUGH THE WEEK. BUMPED TEMPERATURES UP A BIT EARLY NEXT WEEK AS DRY WEATHER CONTINUES. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... 12Z FRIDAY THROUGH 12Z SATURDAY...IN THE WEAK SOUTHEAST FLOW...THE STRATUS IS SHOWING SIGNS OF BREAKING UP A BIT EARLIER THAN FIGURED BACK AT 05Z. WILL KEEP SOME SCT TO BKN 1 THSD FT E OF CREST OF APPALACHIANS...VCNTY BKW...THEN LIFTING INTO 2 TO 3 THSD FT BKN CU/STRATOCUMULUS BY 14Z. PATCHES OF CLOUDS OVERNIGHT DID KEEP FOG AT A MIMIMUM AT EKN. STILL LEFT ISOLATED TO SCATTERED THUNDERSTORMS FORMING MAINLY S OF CRW OVER SRN WV AND SW VA AFTER 16Z...INCLUDING BKW...THEN EXITING TO S/SE AFTER 00Z. OTHERWISE SCT TO BKN CLOUDS AT 3 TO 5 THSD FT AGL. FOG FORMING AFTER 05Z SATURDAY VCNTY EKN AND AFTER 06Z IN SRN WV RVR VLYS. STILL TRICKY VSBY FORECAST AT CRW SINCE DRY VEGETATION MAY LIMIT IFR THERE. AVIATION OUTLOOK 12Z SATURDAY THROUGH TUESDAY...LIFR/IFR FOG IS POSSIBLE AT EKN EACH NIGHT. OTHERWISE...NO SIG WX EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB NEAR TERM...KTB SHORT TERM...CL LONG TERM...DB AVIATION...KTB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 540 AM EDT FRI JUN 15 2007 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>040- 046-047-160945- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 540 AM EDT FRI JUN 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-160945- DICKENSON-BUCHANAN- 540 AM EDT FRI JUN 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT IF A THUNDERSTORM DEVELOPS THIS AFTERNOON...THERE IS A SLIGHT RISK IT COULD BRIEFLY REACH SEVERE LIMITS. HAIL WOULD BE MORE LIKELY THAN STRONG WIND GUSTS .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 159 PM EDT FRI JUN 15 2007 VAZ003-151830- DICKENSON VA- 159 PM EDT FRI JUN 15 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 159 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTH OF CLINTWOOD...MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE TRAMMEL... MCCLURE AND NORA. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 13
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
205 PM EDT FRI JUN 15 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG 5 ENE WALTON 38.66N 81.31W
06/13/2007 ROANE WV POST OFFICE
TREES DOWN AT LOONEYVILLE ON FLAT FORK ROAD.
0710 PM TSTM WND DMG MALTA 39.65N 81.86W
06/13/2007 MORGAN OH DEPT OF HIGHWAYS
TREES DOWN ON CR 100.
0815 PM HAIL MINERALWELLS 39.18N 81.51W
06/13/2007 E0.75 INCH WOOD WV DEPT OF HIGHWAYS
0830 PM TSTM WND DMG 10 NNW POMEROY 39.16N 82.10W
06/13/2007 MEIGS OH DEPT OF HIGHWAYS
TREES DOWN ON SR 681. TREES DOWN ON RT 124 WEST OF
RUTLAND. 1/2 INCH HAIL 2E OF POMEROY.
0910 PM TSTM WND DMG RIO GRANDE 38.88N 82.38W
06/13/2007 GALLIA OH COUNTY OFFICIAL
TREES DOWN AT RIO GRANDE ON CHERRY RIDGE ROAD. TREES DOWN
AT CHESHIRE ON SR 554.
0810 PM TSTM WND DMG PULLMAN 39.19N 80.95W
06/13/2007 RITCHIE WV DEPT OF HIGHWAYS
TREES DOWN AT PULLMAN ON CR 9. TREES DOWN AT HOLBROOK ON
CR 9/12. TREES DOWN AT BEREA ON SR 74.
&&
JDENTThe Jackson,KY radar (KJKL), 93 km away, was scanning. The volume nearest the first event began at 18:35 UTC.
1 hail. Local standard time, as filed.
Golf ball size hail fell over Caney Ridge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32706.